What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 3, 2:47 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, May 3, 2:47 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
347 PM EDT Tue May 3 2022
.SYNOPSIS...
Stalled frontal boundary across Virginia will lift northeast as
a warm front tonight. Low pressure moves north of the region
Wednesday with its trailing cold front crossing the area
Wednesday evening. Unsettled weather lingers into the weekend as
low pressure is slow to move east.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 400 PM EDT Tuesday...
A front remains stalled across southern VA and coastal NC. Low
clouds over central and eastern VA have remained longer than
expected, keeping temperatures much cooler than expected,
especially across the Richmond area. Clouds are slowly clearing
out across central and northeast VA, but expected to remain
near the coast.
An upper-level trough is expected to move from west to east
over the Mid-Atlantic late this afternoon and into tonight. As
the trough approaches the region, and as the area reaches peak
heating, scattered thunderstorms are expected to form near the
stalled frontal boundary after 20z/4pm today. SPC has places
southern VA (along and south of I-64) and northern NC in a
Marginal Risk for strong to severe storms for this afternoon and
evening. Main threat will be hail and strong wind gusts. The
scattered storms will move northeast and into the cooler and
more stable airmass north of the front. This will likely weaken
any storms as the approach the Chesapeake Bay.
Another area of thunderstorm may form over the mountains this
afternoon and move east as the trough moves east over the
region. This will likely affect central and northeast Virgina
later this evening. However, there is not good agreement in the
models in how far east the storms will make it. The staled front
will be lifting back northeast as a warm front overnight
tonight, which may help keep some scattered showers and
isolated thunderstorm across the bay and over to the Eastern
Shore tonight.
Fog and low clouds are expected to redevelop northeast of the
frontal boundary as it moves northeast as a warm front tonight.
Low temperatures will be mild, mid 60s south to mid 50s across
the MD Eastern Shore.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 300 PM EDT Tuesday...
An upper-level trough, and associated sfc low pressure, will be
tracking north of the area tonight and early Wednesday. A cold
front will extend southwest of the center of low pressure and
move across the local area tomorrow afternoon into tomorrow
evening. Ahead of the cold front, southwest flow at the sfc will
allow for warm and humid air to return to the region. High
temperatures are expected to be in the mid to upper 80s tomorrow
afternoon. The warm sfc temperatures and strong lapse rates may
result in strong to severe thunderstorm late tomorrow afternoon
into tomorrow evening as the cold front moves across the area.
A broken line of convection is expected to develop after 18z/2pm
tomorrow afternoon across central VA and move east towards the
coast. SPC has place southeast VA and eastern NC in a Marginal
Risk for severe storms tomorrow. Main threat will be localized
strong wind gusts and hail. The storms are likely to weaken
after sunset as heating of the day is lost.
High pressure moves in from the north behind the cold front
Wednesday night and remains over the area Thursday. Cooler and
drier weather Thursday, with high temperatures in the 70s and
60s at the beaches.
Upper-level and sfc low pressure systems will be approaching
the area from the west on Friday. A frontal boundary/sfc trough
will be developing over the region late Friday. This, combined
with the upper-level low to the west, will allow for rain to
develop/move into the area. Chance of rain will be increasing
throughout the day with Pops 60-80% Friday afternoon. There will
be a gradient temperatures from north to south. High
temperatures south of I-64 will be in the 70s and 60s north.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 100 PM EDT Tuesday...
An upper-level and sfc low pressures system, that is currently
over the Pacific NW, will be tracking across the country this
week and be approaching the East Coast later Friday night. As it
approaches the coast, a sfc frontal boundary is expected to
form over the Mid-Atlantic and/or Carolinas Saturday. The sfc
low pressure will ride along the the frontal boundary and then
off the coast. Rain is likely Friday night through Saturday
night, with Pops 70-90%. Temperatures may be warm (mid/upper
70s) Saturday across NC and southeast VA if the sfc low tracks
across central VA. However, most of the area will remain cool
with on- and-off rain showers. As the upper-level and sfc low
move off the coast Sunday, it will stall near the coast. Sunday
and Monday, an amplifying ridge will be building over and west
of the Appalachian Mountains, from the Gulf of Mexico to
southern Canada. This will result in a cool area of high
pressure moving south from southeast Canada to the Carolina
coast. This will keep temperatures well below average Sunday
with highs around 60F. There will be a chance of rain shower,
but mainly near the coast, closer to the area of low pressure.
Cool onshore flow may continue into early next week, keep
temperatures from climbing as a ridge builds over the region.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 230 PM EDT Tuesday...
Low level clouds have remained northeast of a backdoor cold
front, over central and eastern VA. IFR conditions will likely
persist through early afternoon and into the evening near the
bay and ocean. Scattered thunderstorms are expected to form over
southern VA and northern NC this afternoon. Left TS out of TAFs
at this time. Low clouds and fog are expected to reform over
central and eastern VA and southeast MD as a warm front lift
north across the area tonight. Improving conditions tomorrow
morning through early afternoon.
OUTLOOK...
Drier conditions are expected Thurs as weak high pressure builds
into the area. Unsettled conditions are expected thru the
weekend as an upper level trough tracks across the region.
&&
.MARINE...
As of 200 PM EDT Tuesday...
A slow-moving backdoor cold front has brought onshore
east/northeasterly flow to the local waters. Low cloud cover behind
this front has been reluctant to dissipate for a good portion of the
area so far today. Some patchy fog or mist can't be ruled out
until this cloud deck breaks. Waves are generally 1-2 ft with
seas of 3-4 ft. Still expect scattered thunderstorms to develop
and move across the water this evening into the early overnight
hours. Gusty winds and small hail will be possible in any of the
stronger storms. Winds will gradually become more
south/southwesterly later tonight and persist into Wednesday.
Speeds may increase to 10-15kt with gusts to 20kt at time
through the next 24 hours.
A cold front will cross the area Wednesday evening, creating another
chance for showers and thunderstorms. Winds will become
north/northwesterly behind the front and speeds will increase
slightly. A low-end Small Craft Advisory may be needed Wednesday
night. High pressure briefly builds in during the daytime hours of
Thursday allowing for winds to subside. Our next weather system will
start to approach Thursday night into Friday, and will create a
prolonged period of onshore east/northeasterly wind. Elevated wind
speeds and seas/waves may be possible this weekend into early next
week.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...CP/MPR
NEAR TERM...CP
SHORT TERM...CP
LONG TERM...CP
AVIATION...CP
MARINE...JKP
Hazardous weather outlook, May 3, 2:55 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
355 PM EDT Tue May 3 2022
MDZ021>025-VAZ064-075>078-083>086-099-100-509>512-517>522-042000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-New Kent-
Gloucester-Middlesex-Mathews-Accomack-Northampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
355 PM EDT Tue May 3 2022
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>082-087>090-092-
093-095>098-513>516-523>525-042000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Charles City-Greensville-Sussex-
Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
355 PM EDT Tue May 3 2022
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected to develop late this
afternoon and evening. Some localized strong to severe storms may be
possible, with the primary threats being strong winds and hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another chance for storms will possible on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 3, 3:37 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
437 PM EDT Tue May 3 2022
VAZ065-066-032115-
Lunenburg VA-Mecklenburg VA-
437 PM EDT Tue May 3 2022
...Strong thunderstorms will impact portions of northwestern
Mecklenburg and southwestern Lunenburg Counties through 515 PM EDT...
At 437 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wylliesburg to near Dryburg to near
Hitesburg. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chase City, Boydton, Kells Corner, Buffalo Springs, Fairview, Rogers
Corner, Spanish Grove, Finchley, Fort Mitchell, Finneywood, Skipwith
and John H Kerr Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3665 7871 3667 7870 3668 7870 3669 7868
3669 7865 3664 7858 3664 7856 3670 7865
3689 7849 3693 7848 3690 7827 3664 7840
3663 7871
TIME...MOT...LOC 2036Z 255DEG 20KT 3682 7861 3676 7874 3665 7878
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
05Special weather statement, May 3, 4:45 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
545 PM EDT Tue May 3 2022
VAZ065-079-032215-
Mecklenburg VA-Brunswick VA-
545 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of southeastern
Mecklenburg and southwestern Brunswick Counties through 615 PM EDT...
At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ebony, or 9 miles southwest of Brodnax, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brodnax, La Crosse, Gasburg, Ebony, Bracey, Bowens Corner, White
Plains and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
If you are on or near Lake Gaston, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike more than
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter now!
Do not be caught on the water in a thunderstorm.
If you are on or near Kerr Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike more than
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to a safe shelter.
Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3680 7798 3656 7782 3654 7789 3655 7792
3654 7820 3659 7824
TIME...MOT...LOC 2145Z 237DEG 35KT 3658 7810
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
EI